Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 40, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 4, 2023, 7:14 PM CDT for Zavala County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2023, 7:14 PM CDT (00:14 UTC)
- Expired
- Apr 4, 2023, 7:50 PM CDT
- In force
- 36 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 66 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 2876 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
078
WUUS54 KEWX 050014
SVREWX
TXC507-050100-
/O.NEW.KEWX.SV.W.0040.230405T0014Z-230405T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
714 PM CDT Tue Apr 4 2023
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Central Zavala County in south central Texas...
* Until 800 PM CDT.
* At 714 PM CDT, a severe thunderstorm was located near La Pryor,
moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
La Pryor and Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 2891 10001 2909 9952 2909 9941 2887 9941
2878 9996
TIME...MOT...LOC 0014Z 253DEG 29KT 2887 9991
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
BRADY3 follow-up statements
342
WWUS54 KEWX 050022
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT Tue Apr 4 2023
TXC507-050100-
/O.CON.KEWX.SV.W.0040.000000T0000Z-230405T0100Z/
Zavala TX-
722 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN ZAVALA COUNTY...
At 722 PM CDT, a severe thunderstorm was located near La Pryor,
moving east at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
La Pryor and Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2879 9989 2893 9994 2909 9952 2909 9941
2887 9941
TIME...MOT...LOC 0022Z 253DEG 29KT 2889 9984
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
BRADY066
WWUS54 KEWX 050037
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
737 PM CDT Tue Apr 4 2023
TXC507-050100-
/O.CON.KEWX.SV.W.0040.000000T0000Z-230405T0100Z/
Zavala TX-
737 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN ZAVALA COUNTY...
At 737 PM CDT, a severe thunderstorm was located near Batesville,
moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2888 9977 2898 9981 2909 9952 2909 9941
2892 9941
TIME...MOT...LOC 0037Z 253DEG 29KT 2893 9970
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
BRADY612
WWUS54 KEWX 050050
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
750 PM CDT Tue Apr 4 2023
TXC507-050059-
/O.CAN.KEWX.SV.W.0040.000000T0000Z-230405T0100Z/
Zavala TX-
750 PM CDT Tue Apr 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ZAVALA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 2888 9977 2898 9981 2909 9952 2909 9941
2892 9941
TIME...MOT...LOC 0045Z 253DEG 29KT 2896 9959
$$
BRADYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 7:04 PM CDT, 10 minutes earlier.
Area forecast discussion, Apr 4, 7:04 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 704 PM CDT Tue Apr 4 2023 ...New UPDATE... .UPDATE... Issued at 659 PM CDT Tue Apr 4 2023 Showers and thunderstorms have developed along and east of Rio Grande in the Winter Garden region where temperatures warmed into the mid 90s to near 102 with dewpoints in the upper 50s to lower 60s. These showers and thunderstorms are expected to move to the northeast toward the San Antonio area in the next few hours. Have introduced POPS from the Winter Garden to the San Antonio area for this evening. && .SHORT TERM... (Tonight through Wednesday night) Issued at 210 PM CDT Tue Apr 4 2023 An active 24 hours is ahead of us for all of South-Central Texas, but for several different reasons, with fire weather, severe weather, and strong winds all possible as a cold front sweeps through the region early tomorrow morning. First, this afternoon will feature widespread highs in the 90s with a few spots along the Rio Grande topping out around the century mark. The Coastal Plains may be the other exception, with highs in the mid to upper 80s, but the humidity will make it feel like it's in the 90s anyway. A dryline will once again mix out to the east through the afternoon hours over the Rio Grande Plains and Southern Edwards Plateau, resulting in critical fire weather conditions for Val Verde County. RH values of 10-15% are expected, along with WSW surface winds of 15-30 mph, with the higher values expected over the northern half of the county. Elsewhere, winds should be lighter and the dryline won't mix out quite as far to the east as it did on Monday, resulting in a more confined risk for elevated to critical fire weather conditions. That will all change on Wednesday. Tonight, a sfc low will rapidly deepen over Iowa, with a trailing cold front draped all the way southward through the Rio Grande Plains. This boundary will become the focus for a few strong to severe thunderstorms, mainly after 09Z Wednesday and stretching through about 15Z. As of the latest day 1 outlook from the Storm Prediction Center, a Marginal Risk (Level 1 of 5) extends from the Hill Country through the I-35 Corridor and into most of the Coastal Plains, while a Slight Risk (Level 2 of 5) extends from eastern Burnet and Blanco County eastward through the Austin Metro and north of San Marcos into extreme western Bastrop, Lee, and Caldwell Counties. The primary concern here will be large hail with perhaps a few significant hail reports of greater than 2 inches in diameter possible. Damaging winds will also be possible, but the tornado threat appears somewhat limited at this point given the forecast parameters. The primary driver for the hail threat will be the steep mid-level lapse rates of 8-9 C/km, and MUCAPE values of 2000-3000 J/kg ahead of the frontal boundary. While the timing isn't as favorable with the morning setup and a lack of peak heating, if any storm taps into that environment, large hail would be a pretty good bet. Storms should quickly race eastward and exit the CWA by late morning/midday. The other item to note for Wednesday will be the fire weather concerns, we have issued a Red Flag Warning from 4 am until 4 pm for the I-35 Corridor and points west. A rapid drop in relative humidity is expected behind the cold front, with values of 5-15% common within the Red Flag Warning. The timing of stronger wind speeds is a bit trickier, but breaking up the RFW seems a bit silly given the continued very low RH values continuing even after the winds drop off a bit from west to east. Expect winds to pick up rapidly immediately behind the front and continue for a few hours before falling off. Sustained winds of 15-25 mph with gusts to 30-35 mph can be expected. Temperatures will be notably cooler as drier air filters in with highs in the 70s and 80s expected. Wednesday night will feature the return of precip chances as upper level impulses in the 500mb flow will move through South-Central Texas, providing some synoptic level lift and support for rain and thunderstorms to develop late Wednesday into early Thursday morning. A bulk of the discussion on our best widespread rain chances in several months can be found below in the long term forecast. && .LONG TERM... (Thursday through Tuesday) Issued at 210 PM CDT Tue Apr 4 2023 Thursday morning's upper pattern has south-central TX under southwest flow between a broad weak trough to the west and a SW-NE oriented subtropical ridge centered over FL. At the surface, Wednesday morning's cold front will stall just offshore over the gulf, with hints of a sfc low beginning to spin up along it near deep south TX that will become somewhat better defined as it works towards the upper TX coast on Friday. Occasional weak impulses aloft will help to drive some lift, but increasing moist isentropic upglide on the 305K surface will help to keep widespread showers and storms in the forecast, especially over the southeastern half of our region. H7 flow will be consistently out of the SW over NNE sfc winds, and PWATs of 1.5-1.75" are progged over areas along and east of I-35 which is rather high for early April, near the max moving average of the CRP sounding climatology for the date. All this spells out a soggy start to the long term on Thursday through Friday night, with shower and thunderstorm chances dwindling Friday night as H5 flow flattens into a briefly zonal configuration before ridging builds in just to our west Sunday into Monday. Overall, Thursday looks slightly wetter than Friday and the WPC ERO maintains a Slight Risk of excessive rainfall for the Coastal Plains with a Marginal Risk into the I-35 corridor, eastern Hill Country, and the eastern halves of Zavala and Dimmit Counties through Thursday night. In addition, isolated severe weather would also be possible Thursday and Thursday night in any elevated convection mainly over the southern half of our region, although thermal profiles aren't terribly impressive in forecast soundings. There would be no threat of tornadoes, just large hail and damaging winds, but even that seems like a low threat at this time. On Friday, WPC maintains a Marginal Risk ERO over the Coastal Plains. By the time the rain ends Saturday morning, total event QPF (including what falls prior to 12Z Thursday) will be on the order of 1-3" for much of the I-35 corridor and Coastal Plains, and isolated higher totals on the order of 3-5+" are likely but shouldn't be too widespread. A reasonable worst case (90th percentile) of an isolated 5-7" is possible in these areas based on available guidance. Spots of minor flooding are possible, mainly filling of culverts and drainage ditches with some ponding on roads during the higher rainfall rates, but with this rain spread out over nearly 48 hours concerns for more significant flooding should be limited. Rainfall amounts will decrease as you head west towards the Rio Grande, with <0.5" likely for most locations along and west of Rocksprings to Eagle Pass. Temperatures will be chilly Thursday and Friday, likely topping out only in the 50s in some locations and 60s south and west. We'll warm back up over the weekend with highs in the upper 60s to mid 70s saturday and upper 70s/low 80s Sunday. We'll be back above normal and into the 80s Monday and Tuesday of next week as the upper ridge axis shifts east into the Plains and return southeasterly flow returns. Cant rule out spotty light precipitation early next week but no confidence currently in any large-scale weather features. There may be additional opportunities to begin making up our long- term rainfall deficits towards the middle of the month, with CPC's week 2 outlook showing odds leaning slightly towards wetter than normal conditions. && .AVIATION... (00Z TAFS) Issued at 640 PM CDT Tue Apr 4 2023 At the I-35 sites, VFR CIGs this evening become MVFR overnight with S-SE winds 7 to 15 KTs. A front moves across early Wednesday morning bringing a broken line of SHRA/TSRA. Have maintained VCSH/SHRA at the sites with only VCTS at KAUS where the better PROBs are. In wake of the frontal passage, CIGs become VFR and winds turn N 12 to 19 KTs with a few gusts to 30 KTs possible. Winds gradually decrease later in the afternoon into evening while turning to the NE. At KDRT, VFR conditions prevail. SHRA/TSRA noted to the SE will move to the NE with no impact to the site. E-SE winds near 5 KTs shift to NW overnight and increase to 15 to 22 KTs with a few gusts to 35 KTs possible by morning, then gradually decrease in speed during the day. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 64 77 53 60 / 50 40 30 80 Austin Bergstrom Intl Airport 63 75 52 58 / 50 40 40 90 New Braunfels Muni Airport 64 78 53 60 / 40 40 40 90 Burnet Muni Airport 59 75 49 61 / 50 20 10 50 Del Rio Intl Airport 63 82 56 71 / 0 0 10 30 Georgetown Muni Airport 62 75 51 59 / 60 30 20 70 Hondo Muni Airport 66 81 55 62 / 20 20 30 80 San Marcos Muni Airport 63 76 52 59 / 40 40 40 90 La Grange - Fayette Regional 64 74 54 59 / 30 60 60 90 San Antonio Intl Airport 66 79 55 60 / 30 40 40 90 Stinson Muni Airport 68 80 56 61 / 30 40 50 90 && .EWX WATCHES/WARNINGS/ADVISORIES... && Short-Term...04 Long-Term...Brady Aviation...04
Hazardous weather outlook, Apr 4, 3:55 AM CDT, 15 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 355 AM CDT Tue Apr 4 2023 TXZ171>173-183>194-202>209-217>225-228-050900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 355 AM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. This afternoon into early evening, critical fire weather conditions are expected across Val Verde County with elevated to near critical fire weather conditions possible across the Edwards Plateau and Western Hill Country due to forecast low relative humidity, breezy winds, and dry fuels. Late tonight, scattered strong to severe storms will be possible along an cold front as it moves into the eastern Hill Country, Interstate 35 Corridor and adjacent areas of the Coastal Prairies after midnight. Large hail and damaging winds are the primary threats. Gusty winds and drier air moving into the Edwards Plateau and western Hill Country will lead to near critical to critical fire weather conditions toward daybreak. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Through mid-afternoon Wednesday, near critical to critical fire weather conditions are possible along and west of the I-35 corridor with elevated fire weather conditions elsewhere due to forecast low relative humidity, breezy conditions, and dry to critically dry fuels. Thursday through Saturday, rounds of showers and thunderstorms are expected. Heavy rains are possible along and east of I-35 with the heaviest totals near the Coastal Plains. Minor flooding may become possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 4, 6:50 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
650 PM CDT Tue Apr 4 2023
TXZ217-218-050030-
Maverick TX-Zavala TX-
650 PM CDT Tue Apr 4 2023
...A strong thunderstorm will impact portions of east central
Maverick and central Zavala Counties through 730 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Cometa, or 19 miles west of Crystal City, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Pryor, Batesville and Las Colonias.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2865 10021 2883 10026 2909 9967 2883 9953
TIME...MOT...LOC 2349Z 248DEG 34KT 2877 10014
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:35 PM CDT | Special Weather Statement | EWX | Dimmit, Zavala | 40 min |
| Apr 4, 8:03 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Frio, Zavala | 42 min |
| Apr 4, 8:35 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Zavala | 35 min |
| Apr 5, 6:23 AM CDT | Special Weather Statement | EWX | Kerr | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.